Sunday, June 14, 2009

Not Complaining, Just Explaining

On my way to an appointment at the City of Hope last week, my right pointing finger started acting up. Or perhaps I should say "acting down." My hand cramped and the finger contorted down to a 270 degree angle. I massaged the muscle around the finger and stretched it back to its normal position, but it immediately flipped down. I'm just glad it wasn't my middle finger.

It happened at least a dozen times that day, including when my blood was being drawn. The phlebotomist said she'd never before seen anything like it.

My big toe also likes to take on a life of its own, levitating straight up into a 90 degree position.

It turns out that the cramping and contortionism are both side effects of the Prednisone.

On the same day, I noticed that my skin looked thin and was full of sores that wouldn't heal. My legs looked like the cats had mistaken them for a scratching post. And I had big purple splotches on my upper legs.

You guessed it: side effects of the 'roids.

I'm so glad to be tapering off the Prednisone. I'm now taking 20 mg a day instead of the original 60 mg. In about six weeks, I should be completely tapered off.

Goodbye eating everything I want, hello sleep.

15 comments:

Becky Smith said...

I admire how you keep a sense of humor in your ongoing cancer banter!

My thirteen year old daughter is a 7-year survivor of Stage IV Neuroblastoma; she had a super hero cape made that she wore on the peds oncology floor with VG on the back. (Which of course stood for Vomit Girl!)

You're an inspiration and I LOVE your writing.

susiegb said...

So glad you're coming off it Susan - prednisone is just the pits isn't it! I didn't even have strong doses of it myself, but not something I want to repeat!!

Ronni Gordon said...

Those side effects sure sound unpleasant. Glad you're tapering.

Petrea said...

I just clicked on the three commenters before me to confirm what I suspected--they're not from the Pasadena area and probably don't know you personally.

I can tell you ladies: Becky, Susie and Ronni (and whoever comments after me)--Susan C truly is the lovely person she appears to be, with a great sense of humor, even in person.

Susan, I get so mad when I have a migraine. Sometimes it lasts for two or three days and I feel like I'm dragging myself around the world. Then I read a post like this and I think oh, migraine, big deal! Here you are telling us your body has a mind of its own, and you have such a sense of humor about it. I appreciate you so much!

Jen said...

Hi Susan and everyone else,
I can kind of understand the awful feeling you have when taking necessary medication then having to put up with the side effects.
Its good news you're starting to wean down now. I hope those reactions disappear as the meds do.
Yes, Petra, we all have our little inconvenient days of feeling unwell for one reason or another, but when you read of what others such as Susan have to put up with, our minor ailments pale into significance don't they.
Best wishes,
Jen

Marcy said...

Good morning pretty lady! Hope all is well with you and yours. During the time my sister was on prednisone she didn't have the cramping and contortionism of her digits such as you described, but she did have the skin problems and she gained a lot of weight due to swelling. Her face was so swollen and puffy looking.
Like you she was finally weaned from it and by the grace of "God" hasn't had to take anymore for years now. I'll be happy too when you are free of the roids, and yes thank goodness it wasn't your middle finger! ;) Have a wonderful day! xo~

Dr.Prahallad Panda said...

Dear
You are brave and one to laugh on your misery.And that is great.If it is possible see a movie in Hindi titled "Anand" means Joy.Dear if your doctor have explained to you how to tackle steroid adverse effects,they might have explained to you steroid depletes calcium from body and that has to be supplemented.If not done one may get muscle cramps.Please ask your consultant about it.Keep going who knows someday some good medications may become available.You may ask your consultant to change prednisolone to methyl prednisolone or still newer ones Deflazacort to minimize the side effects.However he is the best judge.
Thanks

Susan C said...

Becky, I can just picture your daughter in her super hero cape. I think a few of us adults could use one of those.

Susie, At first I was like, "Sleep? Who needs that? But it's starting to get old.

Ronni, That's for sure!

Petrea, That's the nicest thing to say!

It's funny - I've never had a migraine, but I always think, "Thank God I don't have those," when I hear about a friend who suffers from them.

Jen, I guess what someone else is going through always seems worse, and that's a good thing, isn't it. (Is that the same or opposite principal at work when we want the grilled salmon on someone else's plate?)

Marcy, If history repeats itself, I'll taper, then EOS will rise and then . . . This is what I'm trying to avoid. I'm really unique in the weight loss on Prednisone thing.

Dr. P, Thanks so much for your great advise. I'm going to ask my doctor.

altadenahiker said...

Wow, I hope Dr. Panda is right. Wouldn't that be great?

Kairol Rosenthal said...

Who can believe that athletes choose to go on these meds while we have to slug through them waiting for the day we can taper down to zero? Hang in there!

Kairol
blog http://everythingchangesbook.com/

Ann said...

My big toe did the same thing and it never occurred to me that it might be steroids. I sincerely hope you start to sleep well and soundly, soon.

Trish said...

OMG...my doc NEVER told me about this!

I've been waking up with my middle finger on the right hand contracted like that for more than a month---even resorted to taping it while I sleep. Then, just last week my thumb on the same hand is doing similar things, but with a thunking when I try to move it.

The chiropractor is trying to help, but not much is helping. He said it is VERY normal for the contraction to happen to chemo patients, but usually the entire set of fingers, not just one or two.

My oncologist, whom I adore and who take EXCELLENT care of me didn't manage to mention this to me.

Of course, with my kidneys, I'm not allowed to take extra calcium so we're not sure about "fixing" this...but I'm not on a lot of prednisone and haven't been for a while...so, hmnnn.

I have to agree with Petrea, you are a lovely person, in person and on line (whether I live in Pasadena or not, this I know!). The sense of humor is what keeps you going through all that cancer puts you through. Keep up the good work!

Nelle said...

Susan,
I love your sense of humor (and ther rest of the personality that we see here). I have only been on steroids briefly but my son took them constantly for years with his leukemia. He had huge weight gain and craved food,especially salty things! They restricted his salt and he had friends smuggling McDonald's into the hospital. I had to search his room at times for contraband! Glad you will be weening off the roids. I wish you had more options for the eosonophiles. Hopefully they will find something else to help you with this. Wishing you restful nights and peaceful dreams.

Susan C said...

AH, Yea, would be great.

Kairol, Actually, athletes take the anabolic steroids, which build muscle mass and boost strength. Prednisone is in the corticosteroid class. These, over time, have the opposite effect of breaking down muscle mass and creating muscle weakness.

Ann, You too with the big toe? Freaky, isn't it. I'm already starting to have a normal sleeping pattern. Loving it!

Trish, And you too with the finger? Really freaky, huh. My doctor said it's the depletion of potassium and magnesium that causes the cramping. He also said supplementing the diet with these minerals doesn't seem to help, but there is a drug. Ugh! A drug to help the side effect of a drug. Don't want to go there, but after 24 hours of the crooked finger, I was almost ready to yell "UNCLE." Thank God it subsided.

Nelle, That's hilarious about your son and the McDonald's contraband. I would have paid top dollar for an egg roll from Golden Deli.

Hoping that we can avoid the steroids next go-round if and when the EOS come back.

Anonymous said...



免費視訊聊天 辣妹視訊 視訊交友網 美女視訊 視訊交友 視訊交友90739 成人聊天室 視訊聊天室 視訊聊天 視訊聊天室 情色視訊 情人視訊網 視訊美女
一葉情貼圖片區 免費視訊聊天室 免費視訊 ut聊天室 聊天室 豆豆聊天室 尋夢園聊天室 聊天室尋夢園 影音視訊聊天室 


辣妹視訊 美女視訊 視訊交友網 視訊聊天室 視訊交友 視訊美女 免費視訊 免費視訊聊天 視訊交友90739 免費視訊聊天室 成人聊天室 視訊聊天 視訊交友aooyy
哈啦聊天室 辣妺視訊 A片 色情A片 視訊 080視訊聊天室 視訊美女34c 視訊情人高雄網 視訊交友高雄網 0204貼圖區 sex520免費影片 情色貼圖 視訊ukiss 視訊ggoo 視訊美女ggoo


080苗栗人聊天室 080中部人聊天室ut ut影音視訊聊天室13077 視訊做愛 kk777視訊俱樂部 上班族聊天室 聊天室找一夜 情色交友 情色貼片 小瓢蟲情色論壇 aio交友愛情館


哈拉聊天室 洪爺影城


情趣用品 情趣用品 情趣用品 情趣 情趣用品 情趣